Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 33, NWS Cheyenne, WY

October 28, 2024Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Oct 28, 2024, 1:34 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Oct 28, 2024, 9:00 AM MDT. It was in force for 10 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 28, 2024, 1:34 AM MDT (07:34 UTC)
In effect from
Oct 28, 2024, 9:00 AM MDT
Expired
Oct 28, 2024, 7:00 PM MDT
In force
10 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 28, 9:42 AM MDTNON-TSTM WND GST 587 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).
Oct 28, 9:56 AM MDTNON-TSTM WND GST 5815 E Sinclair, WYMesonet station WY15 14.5 E Sinclair (WYDOT).
Oct 28, 10:02 AM MDTNON-TSTM WND GST 5815 E Sinclair, WYMesonet station WY15 14.5 E Sinclair (WYDOT).
Oct 28, 10:06 AM MDTNON-TSTM WND GST 587 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).
Oct 28, 10:09 AM MDTNON-TSTM WND GST 642 Ne Rawlins, WYASOS station KRWL 1 ENE Rawlins.
Oct 28, 3:26 PM MDTNON-TSTM WND GST 583 Nw Arlington, WYWYDOT SENSOR at Foote Creek.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2024-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2024-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3733 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WWUS75 KCYS 280734
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
134 AM MDT Mon Oct 28 2024

WYZ104-109-110-290100-
/O.NEW.KCYS.HW.W.0033.241028T1500Z-241029T0100Z/
Ferris/Seminoe/Shirley Mountains-Central Carbon County-North
Snowy Range Foothills-
Including the cities of Rawlins, Arlington, Seminoe Dam, and Elk
Mountain
134 AM MDT Mon Oct 28 2024

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM MDT 
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80, Ferris/Seminoe/Shirley Mountains, 
  and Central Carbon County.

* WHEN...From 9 AM this morning to 7 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Dewey
1 follow-up statement
321 
WWUS75 KCYS 290047
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
647 PM MDT Mon Oct 28 2024

WYZ104-109-110-290200-
/O.EXP.KCYS.HW.W.0033.000000T0000Z-241029T0100Z/
Ferris/Seminoe/Shirley Mountains-Central Carbon County-North
Snowy Range Foothills-
Including the cities of Seminoe Dam, Rawlins, Arlington, and Elk
Mountain
647 PM MDT Mon Oct 28 2024

...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Gusty south to southwest winds have diminished compared to earlier 
today. Therefore, will let the High Wind Warning expire on time this 
evening.

$$

Trudel

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 27, 10:43 PM MDT, 2 hours 51 minutes earlier. Its key messages:

  • Increasing snow chances for much of the region early next week as a potent system moves through the region.
Area forecast discussion, Oct 27, 10:43 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1043 PM MDT Sun Oct 27 2024

.KEY MESSAGES...

- Increasing snow chances for much of the region early next week
  as a potent system moves through the region.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 255 PM MDT Sun Oct 27 2024

Forecast through Monday remains on track for southeast Wyoming
and western Nebraska. Warmer than average temperatures will
continue this afternoon and on Monday with highs ranging in the
60s west of I-25 to the low to mid 70s east of I-25. For today,
we likely hit our high temperature already for the day as thick
mid to high clouds have developed across the region. Thankfully,
these clouds will linger into tonight and result in relatively
mild overnight lows in the 40s to near 50 possible. A few of the
normally colder locations will still get into the 30s, but
these should be pretty isolated and confined to the sheltered
valleys. Otherwise, clouds will increase again on Monday after
some morning clearing. These clouds will likely lower a bit with
some sprinkles possible. Kept high temperatures about 10 to 15
degrees above average Monday afternoon before some cooler air
begins to push into central Wyoming ahead of the next cold
front. Winds will increase west of the Laramie Range Monday
morning through early Monday afternoon with southwest winds
gusting 45 to 50 MPH at times. Will need to monitor the wind
prone areas, specifically Arlington/Elk Mountain, for wind gusts
approaching 60 MPH. However, in-house wind models are not
confident about High Wind criteria so will keep winds under
criteria for now.

Primary forecast concern for this week will be the Pacific storm
system moving across the Great Basin region on Monday and into
the Front Range and Intermountain West starting on Tuesday. This
system is expected to bring an end to the recent warm weather
going all the way back to mid September. Models and short range
ensembles in good agreement with the timing of this system,
showing precipitation developing west of I-25 and east central
Wyoming Tuesday morning. Precipitation will likely hold off for
most of the high plains along and east of I-25 until Tuesday
afternoon where ensembles show between 1PM to 4 PM within the
interquartile range (25th to 75th percentile). Expect most of
the precip to start off as rain, with a gradual transition to
snow down to 6500 feet into Tuesday evening (likely lower than
that after 6 PM. Please see Long Term discussion for more
details). Not expecting many travel impacts, even in the higher
mountain passes at this time. The best dynamic forcing appears
to be between noon Tuesday through late Tuesday evening as a
potent shortwave disturbance lifts northeast. Strong upper level
diffluence will be nearly colocated with surface cyclogenesis
to the southeast. 700mb level is less impressive as the 700mb
low tries to get going, but then becomes an open wave as it
ejects northeast. Therefore, convergence in the lower levels
isn't all that great and is pretty brief. The overall rapid
progression of the storm system will likely keep precipitation
totals down, but will continue to keep an eye on this trend
since a formation of a closed low can't be ruled out in this
pattern. With that said, the best chance for QPF>0.50 will be
north of Interstate 80 with most locations around the I-80
corridor around 0.25 inches. Snow accumulations are uncertain at
this time due to discrepancies in the snow change over time.
The most favorable locations are the mountains and the northern
Laramie Range where up to 12 inches of snow may fall through
Wednesday, and for the lower elevations...Carbon County
northeast into Converse county where some travel impacts are
possible. Did not issue any Winter Storm Watches since snowfall
appears to remain below local snowfall criteria at this time.
However, Winter Weather Advisories look likely for these areas
at a later time.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 218 PM MDT Sun Oct 27 2024

Main focus of the long term involves the next storm system, which
will bring much colder temperatures, as well as rain and snow to the
forecast area.

Models remain in agreement on this being a low to moderate impact
storm with ample moisture. The lack of any closed upper-level low
and the positively tilted nature of the trough hints at this
being a weaker system. Models are ~slowly~ starting to come into
some agreement with each other after days of discrepancies.
Deterministic GFS and ECMWF at least show cyclogenesis
developing a surface low in northeast Colorado. Ensemble members
for both of these models are also starting to come to more of
an agreement with the surface low in central Colorado.
Precipitation totals are also starting to fall more in line with
each other, although the ECMWF still presents slightly higher
QPF amounts in certain areas of the CWA.

Precipitation will start falling during the day Tuesday, but the
bulk of it will likely fall Tuesday evening with good wrap around
moisture. The highest confidence in snowfall accumulations is in the
high terrain, including the North Laramie Range and even the Pine
Ridge. North facing slopes like the ones just mentioned, will see
ample upslope flow from northerly flow on the back side of the low.
The Pine Ridge could see a few inches of accumulation, while the
North Laramie Range will see enough accumulation to likely warrant a
winter headline of some sort. The same can be said for the Snowy and
Sierra Madre Range. Will have to keep an eye on cities north of the
Pine Ridge and North Laramie Range like Douglas and Lusk. GFS and
ECMWF are in agreement with some of the highest snowfall totals in
these locations due to upslope flow. Headlines may be needed, but
would like Hi-Res guidance to pick up on this system first before
issuing anything. Areas outside of the high terrain and already
mentioned areas will also see some snow, with the most likely areas
for accumulation being west of the Laramie Range. Laramie and
Rawlins could see between 1 and 4 inches of snow from this storm.
Areas east of the Laramie Range and south of the Pine Ridge could
see some flakes, but accumulations will be minimal at best.

Some lingering snow showers will be possible during the day
Wednesday with cold, below average temperatures in the 30s and
40s. Luckily, temperatures will rebound headed into the end of
the week. High temperatures on Halloween will be about average,
but breezy conditions may make it feel cooler. Some areas east
of the Laramie Range may see high temperatures slightly above
average for the start of November on Friday and Saturday! Expect
a drying trend during this time as well.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1041 PM MDT Sun Oct 27 2024

VFR remains forecast for terminals through the period. LLWS is
anticipated at KLAR and potentially KRWL overnight. A potent
weather system will approach the area on Monday, and strong,
gusty winds for KRWL and KLAR up to 30-40 knots are forecast.
Wind gusts up to 15-20 knots for remaining terminals are
possible. Please see individual TAFs for further information.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...TJT
LONG TERM...SF
AVIATION...BW
Hazardous weather outlook, Oct 27, 3:48 AM MDT, 21 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
348 AM MDT Sun Oct 27 2024

NEZ054-055-WYZ103>106-109>119-281000-
Kimball County-Cheyenne County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
348 AM MDT Sun Oct 27 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Warm, dry, and breezy conditions are expected through the weekend.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Increasing snow chances for much of the region early next week as
a potent system moves through the region.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-095-096-WYZ101-102-107-108-281000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
348 AM MDT Sun Oct 27 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Warm, dry, and breezy conditions are expected through the weekend.
Red Flag Warnings in effect from 11am to 6pm MDT today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Increasing snow chances for much of the region early next week as
a potent system moves through the region.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:09 AM MDTWinter Weather AdvisoryCYSAlbany, Carbon, Converse, Niobrara, Platte64 hr

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.